Illinois, 2022

Damaging Winds in Illinois, June 25, 2022

June 25, 2022 · NWS DVN · 3 events in 3 counties and zones

Several intense clusters of storms moved through eastern Iowa into Illinois. The morning cluster produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several intense clusters of storms moved through eastern Iowa into Illinois. The morning cluster produced flash flooding. In the afternoon and evening, a cluster of intense thunderstorms moved through far eastern Iowa into west central and northwest Illinois the evening of June 25th, with torrential rainfall and wind damage along it's way.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 5:19 AM CST, 7 minutes earlier.

Area forecast discussion, Jun 25, 5:19 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
619 AM CDT Sat Jun 25 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 314 AM CDT Sat Jun 25 2022

Thunderstorms with heavy rain continued to expand across portions
of eastern Iowa during the early morning hours. Through 3 am, the
heaviest rainfall amounts around 3 inches had occurred from Belle
Plaine, through Marengo, to North Liberty. Early morning
temperatures ranged from the mid 60s around Freeport, to the mid
70s in southeast Iowa.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 314 AM CDT Sat Jun 25 2022

Key messages:

1) Morning storms with heavy rain, then afternoon/evening
redevelopment.
2) Hot and humid today, especially south of Interstate 80.
3) Some potential for a few severe storms this afternoon and
evening, along and east of the Mississippi River

Today: Widespread thunderstorms will continue to push east this
morning, with the highest coverage along and north of Interstate
80. Thus far, the main threat is heavy rain and isolated flash
flooding. Max rainfall amounts of 3+ inches have fallen so far in
parts of Benton, Iowa, and Johnson Counties. Will continue to
watch closely for localized flash flood threat, particularly in
urban areas.

This afternoon, heat index values could approach 100 degrees along
and south of Interstate 80, depending on cloud cover. Cannot rule
out reaching advisory criteria in some places, but will defer to
day shift to re-evaluate.

By late afternoon, scattered storms are expected to fire along a
cold front near the Mississippi River. Latest CAMS favor storm
coverage near and east of the river, coincident with the SPC
marginal risk area. Right now, we're looking at a relatively low
risk of large hail and damaging winds.

.LONG TERM...(Sunday through Friday)
ISSUED AT 314 AM CDT Sat Jun 25 2022

Largely unchanged forecast for the period as a beautiful day Sunday
and Monday are still on track across the area.  After this the flow
turns to a more hot and humid pattern. Wednesday and Thursday
continue to show highs in the 90s ahead of a cold front.  This seems
to be a pattern as of late.  Cold front with milder temps, increase
in heat and humidity, then a front with pop chances. Guidance agrees
on the frontal passage sometime Friday.  This looks to be the next
best chance for pops in the extended.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 619 AM CDT Sat Jun 25 2022

12Z TAF issuance focused on timing out thunderstorms from west to
east this morning. Otherwise, expect MVFR to low VFR ceilings and
an increasing southerly breeze. Storm redevelopment is most likely
at KMLI/KBRL late this afternoon and have timed a 2 hour VCTS
group at both sites beginning at 22z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...Gibbs
AVIATION...RP Kinney
Hazardous weather outlook, Jun 25, 2:44 AM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
344 AM CDT Sat Jun 25 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
344 AM CDT Sat Jun 25 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Expect thunderstorms this morning, especially along and north of
Interstate 80. The main threat is heavy rain, leading to isolated
flash flooding in urban areas.

Scattered thunderstorms will likely redevelop late this afternoon
and evening, mainly along/east of the Mississippi River. A few
strong to severe storms are possible, with the main threats of
large hail and isolated downburst winds.

Afternoon heat index values will range from 95 to 100 degrees
south of Interstate 80.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

There is a low chance of spotter activation between 3 pm and 9 pm,
mainly along and east of the Mississippi River.

RP Kinney

In the hours before

Local storm report, Jun 25, 3:57 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CDT SAT JUN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     HEAVY RAIN       3 NNE CEDAR RAPIDS      42.01N 91.66W
06/25/2022  M1.80 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL IN THE PAST 3 HOURS.

&&
Local storm report, Jun 25, 4:09 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CDT SAT JUN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      3 SSW ELMIRA            41.67N 91.45W
06/25/2022                   JOHNSON            IA   LAW ENFORCEMENT

            THERE WAS ABOUT A 100 FOOT STRETCH OF THE
            HERBERT HOOVER HIGHWAY ON RAMP TO INTERSTATE
            80 EASTBOUND WITH ABOUT 6 INCHES OF WATER
            OVER THE RAMP.

&&
Local storm report, Jun 25, 4:44 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 AM CDT SAT JUN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HEAVY RAIN       3 NNE CEDAR RAPIDS      42.01N 91.66W
06/25/2022  M2.15 INCH       LINN               IA   TRAINED SPOTTER

            UPDATES PREVIOUS HEAVY RAIN REPORT FROM 3
            NNE CEDAR RAPIDS. RAINFALL IN THE PAST 4
            HOURS.

&&
Special weather statement, Jun 25, 4:44 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
544 AM CDT Sat Jun 25 2022

IAZ040>042-051>054-065>068-078-ILZ015-016-024-251200-
Mercer IL-Henry IL-Rock Island IL-Clinton IA-Linn IA-Delaware IA-
Benton IA-Dubuque IA-Louisa IA-Scott IA-Buchanan IA-Jackson IA-
Muscatine IA-Cedar IA-Jones IA-
544 AM CDT Sat Jun 25 2022

...Thunderstorms producing heavy rain will impact portions of
northern Henderson, Rock Island, Mercer, southwestern Whiteside,
northern Warren, western Henry, southwestern Jackson, Cedar,
northeastern Benton, Delaware, Muscatine, Linn, northeastern Des
Moines, central Louisa, Buchanan, Scott, southwestern Dubuque,
northeastern Johnson, Jones and Clinton Counties through 700 AM
CDT...

At 543 AM CDT, Doppler radar was tracking heavy rain producing
thunderstorms along a line extending from near Fairbank to near
Center Junction to near Davenport to near North Henderson. Movement
was east at 10 mph.

HAZARD...Heavy rainfall, lightning and additional rainfall of 1 to 2
         inches.

SOURCE...Radar indicated.

IMPACT...Ponding of ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Other locations in the path of these storms include New Windsor,
Center Junction, Davenport, Eldridge, Long Grove, Rock Island, Alpha,
Wyoming and Onslow.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 254 and 306.
 Interstate 380 between mile markers 12 and 55.
 Interstate 80 in Illinois between mile markers 1 and 22.
 Interstate 74 in Illinois between mile markers 1 and 33.
 Interstate 88 between mile markers 1 and 13.
 Interstate 280 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4264 9141 4176 9024 4168 9023 4165 9016
      4159 9019 4158 9014 4115 9004 4115 9044
      4106 9044 4107 9110 4134 9137 4186 9137
      4186 9179 4230 9214 4230 9206 4264 9208
TIME...MOT...LOC 1043Z 265DEG 9KT 4263 9200 4208 9117 4160 9067 4113
9051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gibbs
Local storm report, Jun 25, 4:46 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT SAT JUN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       2 NNW MUSCATINE         41.45N 91.09W
06/25/2022  M2.25 INCH       MUSCATINE          IA   TRAINED SPOTTER

            RAIN SINCE 320 AM. ABOUT 1.5 INCHES SINCE
            415 AM.

&&
Local storm report, Jun 25, 4:58 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 AM CDT SAT JUN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
06/25/2022  M1.81 INCH       CEDAR              IA   CO-OP OBSERVER

            RAINFALL SINCE 230 AM.

&&

The radar

The Quad Cities radar (KDVN), 46 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 25, 5:26 AM CST
Where
Mercer County, 0.52 mi W of Gilchrist
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.200, -90.630

A tree was blown down about 2 miles west of Viola on Highway 17.

Thunderstorm Wind, Henry

When
June 25, 5:31 AM CST
Where
Henry County, 1.25 mi WNW of Lynn Center
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.310, -90.390

A tree was blown down onto a power line.

Thunderstorm Wind, Rock Island

When
June 25, 6:17 AM CST
Where
Rock Island County, 1.24 mi ESE of Rock Is
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.490, -90.560

A large tree and powerlines were damaged .

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029403, 1029405, 1029404.